North Dakota, 2002

Winter Storm in North Dakota, December 17 to 19, 2002

December 17 to 19, 2002 · NWS BIS · 36 events in 36 counties and zones

A low pressure system developed over southwestern South Dakota, intensified and moved northeast to northwestern Minnesotaduring the day on the 17th of December. A upper level system dropped south out of Canada bringing bands of snow from north central to east central North Dakotaon the 18th and 19th of December.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A low pressure system developed over southwestern South Dakota, intensified and moved northeast to northwestern Minnesotaduring the day on the 17th of December. A band of heavy snow fell across north central and parts of east central North Dakota.A upper level system dropped south out of Canada bringing bands of snow from north central to east central North Dakotaon the 18th and 19th of December. In addition to the snow, winds of 25 to 40 mph caused considerable blowing and driftingof the snow. Areas of freezing rain preceded the snowfall. The heaviest snowfall occurred over north central North Dakotawhere 12 to 19 inches accumulated and drifts over 6 feet reported in some areas. Over east central North Dakota 6 to 8inches of snow fell and in the far west and far south central North Dakota 3 to 5 inch snowfall was common. After a relatively mild autumn, it was the first major arrival of winter weather to affect the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 17, 2:00 PM CST, 52 minutes earlier.

Area forecast discussion, Dec 17, 2:00 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CST TUE DEC 17 2002

ALL THREE MODELS EVOLVE A MAJOR MID LATITUDE WAVE OVER THE NORTHERN
PLAINS TONIGHT THROUGH THURSDAY. THE MODEL DIFFERENCES ARE...OF
COURSE...WITH REGARDS TO THE AMOUNT AND LOCATION OF THE
PRECIPITATION. THE ETA SOLUTION IS THE MOST POTENT...WITH ITS
POWERFUL SURFACE LOW EJECTING STRAIGHT NORTH UP THE RED RIVER
VALLEY. THE AVIATION MODEL IS THE WEAKEST...WITH ITS SURFACE LOW
TAKING A TRACK ABOUT 200 MILES FURTHER TO THE EAST. THE NGM MODEL
FOLLOWS THE MIDDLE GROUND. THE ONLY NEGATIVE FACTOR IS THE FAR
SOUTHERLY POSITION OF THE UPPER JET STREAM. THIS MAY CAUSE THE LOW
TO STAY MORE TO THE SOUTH.

IN ANY EVENT...SNOW WILL ACCUMULATE TONIGHT THROUGH THURSDAY
MORNING...WITH STRENGTHENING WINDS WEDNESDAY NIGHT AND THURSDAY. NO
MATTER THE ACCUMULATION...THE COMBINATION OF SNOW AND
WINDS...FOLLOWING A VERY MILD AND DRY AUTUMN...CALLS FOR A WINTER
STORM WARNING FOR THE ENTIRE CWA.

IF THE ETA MODEL PROVES THE MOST ACCURATE...BLIZZARD CONDITIONS MAY
DEVELOP WEDNESDAY NIGHT AND THURSDAY.

.BIS...WINTER STORM WARNING...TONIGHT THROUGH THURSDAY...WEST AND CENTRAL
       NORTH DAKOTA.

RS LEBLANG
Hazardous weather outlook, Dec 17, 4:05 AM CST, 10 hours 47 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CST TUE DEC 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY
...PATCHY FOG WITH ISOLATED AREAS OF DENSE FOG WILL COVER WESTERN
AND CENTRAL NORTH DAKOTA TODAY...OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
...WINTER STORM WATCH HAS BEEN ISSUED FOR SOUTWEST AND CENTRAL
NORTH DAKOTA LATE TONIGHT AND WEDNESDAY...

LOW PRESSURE OVER COLORADO WILL MOVE NORTHEAST AND INTENSITY OVERNIGHT
TONIGHT REACHING FAR WEST CENTRAL MINNESOTA WEDNESDAY AFTERNOON...
MEANWHILE AN UPPER LEVEL LOW WILL TRACK ACROSS SOUTH DAKOTA. THIS
STORM SYSTEM HAS THE POTENTIAL OF PRODUCING 4 TO 8 INCHES OF SNOW
OVER SOUTHWEST AND CENTRAL NORTH DAKOTA BY WEDNESDAY NIGHT. GUSTY
NORTHWEST WINDS TO 25 MPH WILL CREATE AREAS OF BLOWING AND DRIFING
SNOW. PRECIPITATION MAY BEGIN AS FREEZING RAIN OVER EAST CENTRAL
NORTH DAKOTA LATE TONIGHT AND EARLY WEDNESDAY BEFORE SWITCHING OVER
TO ALL SNOW LATER IN DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RGT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Adams forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Winter Storm, Billings

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Billings forecast zone
Reported by
BROADCAST MEDIA
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Winter Storm, Bottineau

When
December 17, 2:52 PM CST to December 19, 4:00 PM CST
Where
Bottineau forecast zone
Reported by
BROADCAST MEDIA
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Winter Storm, Bowman

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Bowman forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Winter Storm, Burke

When
December 17, 2:52 PM CST to December 19, 4:00 PM CST
Where
Burke forecast zone
Reported by
BROADCAST MEDIA
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Winter Storm, Burleigh

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Burleigh forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Winter Storm, Dickey

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Dickey forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Winter Storm, Divide

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Divide forecast zone
Reported by
BROADCAST MEDIA
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Winter Storm, Dunn

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Dunn forecast zone
Reported by
BROADCAST MEDIA
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Winter Storm, Emmons

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Emmons forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Winter Storm, Foster

When
December 17, 2:52 PM CST to December 19, 4:00 PM CST
Where
Foster forecast zone
Reported by
BROADCAST MEDIA
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Winter Storm, Golden Valley

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Golden Valley forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Grant forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Winter Storm, Hettinger

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Hettinger forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Winter Storm, Kidder

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Kidder forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Winter Storm, La Moure

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
La Moure forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Logan forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
December 17, 2:52 PM CST to December 19, 4:00 PM CST
Where
McHenry forecast zone
Reported by
BROADCAST MEDIA
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Winter Storm, McIntosh

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
McIntosh forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Winter Storm, McKenzie

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
McKenzie forecast zone
Reported by
BROADCAST MEDIA
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Winter Storm, McLean

When
December 17, 2:52 PM CST to December 19, 4:00 PM CST
Where
McLean forecast zone
Reported by
BROADCAST MEDIA

Winter Storm, Mercer

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Mercer forecast zone
Reported by
BROADCAST MEDIA
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Winter Storm, Morton

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Morton forecast zone
Reported by
BROADCAST MEDIA

Winter Storm, Mountrail

When
December 17, 2:52 PM CST to December 19, 4:00 PM CST
Where
Mountrail forecast zone
Reported by
BROADCAST MEDIA
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Winter Storm, Oliver

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Oliver forecast zone
Reported by
BROADCAST MEDIA
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Winter Storm, Pierce

When
December 17, 2:52 PM CST to December 19, 4:00 PM CST
Where
Pierce forecast zone
Reported by
BROADCAST MEDIA
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Winter Storm, Renville

When
December 17, 2:52 PM CST to December 19, 4:00 PM CST
Where
Renville forecast zone
Reported by
BROADCAST MEDIA
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Winter Storm, Rolette

When
December 17, 2:52 PM CST to December 19, 4:00 PM CST
Where
Rolette forecast zone
Reported by
BROADCAST MEDIA
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Winter Storm, Sheridan

When
December 17, 2:52 PM CST to December 19, 4:00 PM CST
Where
Sheridan forecast zone
Reported by
BROADCAST MEDIA
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Winter Storm, Sioux

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Sioux forecast zone
Reported by
BROADCAST MEDIA

Winter Storm, Slope

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Slope forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Winter Storm, Stark

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Stark forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Winter Storm, Stutsman

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Stutsman forecast zone
Reported by
BROADCAST MEDIA
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Winter Storm, Ward

When
December 17, 2:52 PM CST to December 19, 4:00 PM CST
Where
Ward forecast zone
Reported by
BROADCAST MEDIA

Winter Storm, Wells

When
December 17, 2:52 PM CST to December 19, 4:00 PM CST
Where
Wells forecast zone
Reported by
BROADCAST MEDIA
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Winter Storm, Williams

When
December 17, 2:52 PM CST to December 18, 3:36 PM CST
Where
Williams forecast zone
Reported by
BROADCAST MEDIA
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327147, 5327248, 5327249, 5327250, 5327251, 5327252, 5327253, 5327254, 5327255, 5327256, 5327257, 5327258, 5327259, 5327260, 5327261, 5327262, 5327263, 5327264, 5327265, 5327266, 5327267, 5327268, 5327269, 5327270, 5327271, 5327272, 5327273, 5327274, 5327275, 5327276, 5327277, 5327278, 5327279, 5327280, 5327281, 5327282.